Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Next Choice Side Effects
An_250107 posted:
I took Next Choice/Morning After Pill about a month ago 12/22 right after my last period. Around 1/11 I began have mild spotting, which lasted about 3 days, I read this was normal after taking the pill. On 1/19 I started bleeding again more heavily. I though this was my usual period, however I had three days of really intense abdominal pain, cramps, bloating, and lower back pain. These symptoms are gone now but I'm still bleeding a week later when my normal periods are about three days. I also noticed the blood is very dark in color sometimes brown or almost greyish and always on one side of the tampon. Is this common with the morning after pill or could there be something else wrong?
Jane Harrison Hohner, RN, RNP responded:
Dear An: The easy part first, OK? It is very common for women using birth control pills to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in the pills creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency. This more scant flow may only color one part of a tampon, too. In your specific case your emergency contraceptive pill (ECP) delivered a large dose of synthetic progesterone as part of the treatment.

You are correct, it is also common for the ECP to interrupt one's generally regular cycles. It MIGHT also be that you have not yet resumed regular ovulations. Given that ECPs work by impacting ovulation, the time in one's cycle when ECPs are used might influence when menstruation is likely to return. Two small studies have shown that when a Plan B type is used about three days before ovulation, onset of flow may be delayed. When taken closer to ovulation, or later, periods came earlier or near their expected time (Okewole, 2007 & Hapangama, 2001).

Bottom line, you should rule out an undetected pregnancy as the unlikely cause for your erratic bleeding. If the test is negative (which I would hope and expect) you could choose to self monitor for another month to see if your cycle resets itself naturally. If it does not, or if you have persisting pelvic pain ( eg ovarian cyst or pelvic infection), see your GYN as either of these can prompt erratic bleeding as well.


Helpful Tips

I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.